Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 478, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 8, 2011, 5:04 PM CDT for Alfalfa County, Major County, Woods County, Oklahoma. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2011, 5:04 PM CDT (22:04 UTC)
- Expired
- Aug 8, 2011, 6:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Alfalfa County, OK, Major County, OK, Woods County, OK
The radar
The Vance AFB radar (KVNX), 46 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 5:40 PM CDT | TSTM WND GST 65 | Goltry, OK | |
| Aug 8, 5:45 PM CDT | TSTM WND DMG | 4 S Goltry, OK | SEVERAL OUTBUILDINGS DESTROYED WITH HEAVY TREE DAMAGE |
| Aug 8, 5:50 PM CDT | TSTM WND GST 96 | 1 Wsw Lahoma, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 371 J/kg
- Mixed-layer CIN
- -419 J/kg
- Mixed-layer LCL
- 2151 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
529 WUUS54 KOUN 082204 SVROUN OKC003-093-151-082300- /O.NEW.KOUN.SV.W.0478.110808T2204Z-110808T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 504 PM CDT MON AUG 8 2011 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ALFALFA COUNTY IN NORTHWEST OKLAHOMA... MAJOR COUNTY IN NORTHWEST OKLAHOMA... SOUTHEASTERN WOODS COUNTY IN NORTHWEST OKLAHOMA... * UNTIL 600 PM CDT * AT 504 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF ALINE TO 11 MILES SOUTHWEST OF FAIRVIEW...MOVING EAST AT 20 MPH. HAZARDS IN THE WARNING INCLUDE... DESTRUCTIVE WIND GUSTS TO 75 MPH... HAIL UP TO THE SIZE OF QUARTERS... * LOCATIONS IN THE WARNING INCLUDE ALINE...AMES...CARMEN...CLEO SPRINGS...FAIRVIEW...GOLTRY...HELENA...ISABELLA...JET...MENO... ORIENTA...RINGWOOD AND SOUTHERN GREAT SALT PLAINS LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... PARTICULARLY DAMAGING WINDS ARE EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. && LAT...LON 3617 9810 3616 9872 3662 9873 3673 9811 TIME...MOT...LOC 2204Z 261DEG 19KT 3649 9861 3618 9862 $$ BURKE
1 follow-up statement
114
WWUS54 KOUN 082251
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
551 PM CDT MON AUG 8 2011
OKC151-082301-
/O.CAN.KOUN.SV.W.0478.000000T0000Z-110808T2300Z/
WOODS OK-
551 PM CDT MON AUG 8 2011
...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
SOUTHEASTERN WOODS COUNTY...
LAT...LON 3673 9811 3617 9810 3616 9872 3644 9873
3641 9870 3639 9862 3640 9854 3654 9854
TIME...MOT...LOC 2251Z 271DEG 27KT 3644 9809 3618 9821
$$
OKC003-093-082300-
/O.CON.KOUN.SV.W.0478.000000T0000Z-110808T2300Z/
MAJOR OK-ALFALFA OK-
551 PM CDT MON AUG 8 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHERN ALFALFA AND MAJOR COUNTIES...
AT 551 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF MENO
TO 6 MILES SOUTHWEST OF AMES...MOVING EAST AT 30 MPH.
HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
DESTRUCTIVE WIND GUSTS TO 75 MPH...
LAT...LON 3673 9811 3617 9810 3616 9872 3644 9873
3641 9870 3639 9862 3640 9854 3654 9854
TIME...MOT...LOC 2251Z 271DEG 27KT 3644 9809 3618 9821
$$
BURKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 4:00 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 8, 4:00 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CDT MON AUG 8 2011
.DISCUSSION...FIRES...HEAT AND THUNDERSTORMS MAY TAKE EQUAL
PRECEDENCE THIS EVENING. A NOTABLE FRONT WAS BEST DEFINED FROM THE
PANHANDLES INTO FAR NORTHWEST OKLAHOMA. THE FRONT WAS MASKED A BIT
OVER KANSAS...BY SUBSTANTIAL PRESSURE RISES AND DISRUPTION OF THE
SURFACE WINDS THAT OCCURRED BENEATH ELEVATED CONVECTION TODAY. A
LARGER SCALE UPPER TROUGH WAS ANCHORED BY AT TIGHTLY WOUND
CIRCULATION ON THE CANADIAN BORDER...WITH SOUTHERN EXTENSION OF
TROUGHING INTO OKLAHOMA. AS THIS FEATURE SWINGS THROUGH THIS EVENING
WE SHOULD SEE MID LEVEL LIFT...AND ASSOCIATED HEIGHT FALLS DICTATE
THAT THE FRONT SHOULD MOVE SOUTHWARD OVERNIGHT AS THE MODELS
SUGGEST. CONFIDENCE IS NOT HIGH IN THE TIMING OF THE SURFACE WIND
SHIFT...THOUGH THE RUC AND NAM LOOK REASONABLE. WE WILL KEEP THE
RED FLAG WARNING TO ITS 9 PM EXPIRATION. THE WIND SHIFT WILL BE
IMPORTANT INFORMATION TO CREWS IN THE FIELD.
COMPLICATING FACTOR COULD BE THUNDERSTORM OUTFLOW. WITH THE COLD
FRONT MOVING INTO A FULLY MIXED ATMOSPHERE...WITH STEEP LAPSE RATES
AT LOW TO MID LEVELS...AND THE AFOREMENTIONED TROUGH...THERE SHOULD
BE SOME STORM DEVELOPMENT IN NORTHERN OKLAHOMA EARLY THIS EVENING.
TEMPERATURES 105 TO 110 DEGREES AND LOW HUMIDITY BELOW CLOUD BASE
SUGGEST LOCALLY INTENSE DAMAGING WINDS COULD RESULT FROM ANY MATURE
THUNDERSTORMS. THE THREAT SHOULD OCCUR IN A SMALL TIME WINDOW
THROUGH SUNSET. BUT A MODERATE LOW LEVEL JET IS FORECAST...AND THIS
MAY SUPPORT ADDITIONAL STORMS OVERNIGHT...ALONG A CONTINUED
OPPORTUNITY FOR STRONG WIND GUSTS.
THE FRONT IS LIKELY TO MOVE TO THE RED RIVER AND REMAIN IN PLACE
MORE ORE LESS THROUGH EARLY THURSDAY. INHERITED GRIDS LOOK IN GOOD
SHAPE REGARDING A SLIGHTLY LESS HOT...BUT MORE HUMID AIR MASS...AND
INCREASE OF RAIN CHANCES ACROSS THE NORTH AND EAST THIS WEEK. AFTER
ALLOWING THE EXCESSIVE HEAT WARNING TO EXPIRE THIS EVENING...WE WILL
TACK ON KINGFISHER...LOGAN...AND STILLWATER TO THE HEAT ADVISORY
THAT WILL GO INTO EFFECT THROUGH FRIDAY. OTHERWISE...NO CHANGES TO
THE FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 77 102 74 100 / 30 10 30 20
HOBART OK 79 103 78 103 / 20 20 30 20
WICHITA FALLS TX 82 109 81 107 / 10 20 20 10
GAGE OK 68 99 71 97 / 20 20 30 30
PONCA CITY OK 74 98 74 95 / 40 10 30 40
DURANT OK 80 104 79 103 / 10 20 20 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR
OKZ004>048-050>052.
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ011>031-
033>040-044.
HEAT ADVISORY FROM 10 PM THIS EVENING TO 4 PM CDT FRIDAY FOR
OKZ018>048-050>052.
TX...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR
TXZ083>090.
HEAT ADVISORY FROM 10 PM THIS EVENING TO 4 PM CDT FRIDAY FOR
TXZ083>090.
&&
09/22
BURKEHazardous weather outlook, Aug 8, 12:00 PM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON AUG 8 2011
OKZ004>048-050>052-TXZ083>090-091000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT MON AUG 8 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS NORTH OF A LINE FROM HOLLIS TO LAWTON TO
PAULS VALLEY AND ADA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH MIDNIGHT.
IMPACTS...
DAMAGING WIND GUSTS TO 70 MPH.
HAIL TO THE SIZE OF GOLFBALLS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY TUESDAY MORNING.
DISCUSSION...
A COLD FRONT IS FORECAST TO ENTER NORTHWEST OKLAHOMA IN THE
AFTERNOON LIKELY PROVIDING ENOUGH LIFT TO INITIATE SHOWERS AND
THUNDERSTORMS. A MID LEVEL TROUGH MOVING ACROSS THE CENTRAL PLAINS
WILL GIVE MODEST VALUES OF WIND SHEAR. THE HOT AND DRY AIRMASS BELOW
CLOUD BASES WILL FACILITATE STRONG WIND GUSTS. EXPECTED LEVELS OF
WIND SHEAR MAY GIVE HAIL. THUNDERSTORMS ARE EXPECTED INTO THE
EVENING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
SOUTHWEST WIND IN ADVANCE OF A COLD FRONT WILL COMBINE WITH
EXTREMELY HIGH TEMPERATURE AND LOW RELATIVE HUMIDITY TO CAUSE VERY
HIGH TO EXTREME WILDFIRE POTENTIAL TODAY. PLEASE SEE THE RED FLAG
WARNING FOR DETAILS.
DANGEROUS HEAT WILL CONTINUE ACROSS MOST OF THE REGION TODAY. PLEASE
SEE THE EXCESSIVE HEAT WARNING FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE NEAR A STALLED FRONTAL BOUNDARY ALONG
THE RED RIVER INTO THE TEXAS PANHANDLE ON TUESDAY AFTERNOON... WITH
THE CHANCE OF STORMS SHIFTING EAST ACROSS MUCH OF THE AREA FROM
TUESDAY NIGHT INTO WEDNESDAY MORNING. OVERNIGHT THUNDERSTORM
COMPLEXES MAY AFFECT PORTIONS OF THE AREA EACH DAY THROUGH SUNDAY.
OTHER HAZARDOUS WEATHER...
THOUGH MUCH OF NORTHERN AND CENTRAL OKLAHOMA WILL SEE SOME RELIEF
FROM THE RECENT EXTREME HEAT THIS WEEK... HOT TEMPERATURES WILL
PERSIST IN MUCH OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. SEE
THE HEAT ADVISORY FOR DETAILS.
DRY VEGETATION AND HOT TEMPERATURES WILL KEEP WILDFIRE POTENTIAL
HIGH IN LOCATIONS THAT DO NOT MEASURE RAIN THIS WEEK.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.In the hours before
Special weather statement, Aug 8, 3:59 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
359 PM CDT MON AUG 8 2011
OKZ014-082130-
ROGER MILLS OK-
359 PM CDT MON AUG 8 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.
AT 359 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER REYDON...
MOVING EAST AT 25 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3583 9965 3562 9956 3553 9998 3560 10001
3572 10001Special weather statement, Aug 8, 4:27 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
427 PM CDT MON AUG 8 2011
OKZ014-082145-
ROGER MILLS OK-
427 PM CDT MON AUG 8 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.
AT 427 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF ROLL...MOVING EAST AT 25 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3587 9938 3584 9937 3567 9939 3563 9976
3580 9978Special weather statement, Aug 8, 4:54 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 454 PM CDT MON AUG 8 2011 OKZ005-006-011-082230- MAJOR OK-WOODS OK-ALFALFA OK- 454 PM CDT MON AUG 8 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...MAJOR AND WOODS COUNTIES. AT 454 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 14 MILES WEST OF ALINE TO 6 MILES SOUTHEAST OF ORION...MOVING EAST AT 20 MPH. THESE STORMS WILL AFFECT ORIENTA...CLEO SPRINGS...AND FAIRVIEW. HAZARDS INCLUDE... WIND GUSTS TO 55 MPH... CLOUD TO GROUND LIGHTNING... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3664 9827 3616 9822 3617 9882 3656 9878 BURKE
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:42 PM CDT | Special Weather Statement | OUN | Beckham, Custer, Dewey, Roger Mills | 33 min |
| Aug 7, 7:47 PM CDT | Special Weather Statement | OUN | Harper | 28 min |
| Aug 7, 8:11 PM CDT | Special Weather Statement | OUN | Custer, Dewey | 34 min |
| Aug 7, 8:13 PM CDT | Special Weather Statement | OUN | Harper | 32 min |
| Aug 8, 4:43 AM CDT | Red Flag Warning | OUN | Alfalfa, Beckham, Blaine, Caddo, Canadian, Cleveland and 27 more | 16 hr |
| Aug 8, 3:59 PM CDT | Special Weather Statement | OUN | Roger Mills | 31 min |
| Aug 8, 4:27 PM CDT | Special Weather Statement | OUN | Roger Mills | 18 min |
| Aug 8, 4:40 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Roger Mills | 50 min |
| Aug 8, 4:54 PM CDT | Special Weather Statement | OUN | Major | 36 min |
| Aug 8, 5:11 PM CDT | Special Weather Statement | OUN | Grant | 34 min |
| Aug 8, 5:33 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Blaine, Garfield, Grant, Kingfisher, Major | 57 min |
| Aug 8, 5:36 PM CDT | Special Weather Statement | OUN | Beckham, Custer | 39 min |
| Aug 8, 5:41 PM CDT | Special Weather Statement | OUN | Kay | 49 min |
| Aug 8, 5:47 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 58 min |
| Aug 8, 6:14 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Garfield, Kingfisher, Logan, Noble, Payne | 76 min |
| Aug 8, 6:19 PM CDT | Special Weather Statement | OUN | Beckham, Custer, Greer, Washita | 26 min |
| Aug 8, 6:46 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 59 min |
| Aug 8, 6:52 PM CDT | Special Weather Statement | OUN | Greer, Washita | 23 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.